Alert archive / Arkansas / Tornado Warnings in 2017

Tornado Warning 22, NWS Little Rock, AR

March 24, 2017Garland County, Saline County, Arkansas

NWS Little Rock, AR issued this tornado warning at Mar 24, 2017, 10:01 PM CDT for Garland County, Saline County, Arkansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2017, 10:01 PM CDT (03:01 UTC)
Expired
Mar 24, 2017, 10:16 PM CDT
In force
15 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Garland County, AR, Saline County, AR

The radar

The Little Rock radar (KLZK), 66 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 3.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

196 
WFUS54 KLZK 250301
TORLZK
ARC051-125-250330-
/O.NEW.KLZK.TO.W.0022.170325T0301Z-170325T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
1001 PM CDT FRI MAR 24 2017

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Eastern Garland County in central Arkansas...
  Northwestern Saline County in central Arkansas...

* Until 1030 PM CDT
    
* At 1001 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Hot Springs National Park, or near Hot
  Springs, moving north at 35 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Hot Springs...                    Hot Springs Village...
  Hot Springs National Park...      Gulpha Gorge...
  Owensville...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3480 9300 3474 9273 3445 9295 3450 9308
TIME...MOT...LOC 0301Z 197DEG 28KT 3455 9297 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

64
2 follow-up statements
995 
WWUS54 KLZK 250312
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
1012 PM CDT FRI MAR 24 2017

ARC051-125-250330-
/O.CON.KLZK.TO.W.0022.000000T0000Z-170325T0330Z/
Garland AR-Saline AR-
1012 PM CDT FRI MAR 24 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHEASTERN GARLAND AND NORTHWESTERN SALINE COUNTIES...
    
At 1011 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Hot Springs Village, moving north at 30 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation, but a spotter did see a funnel 
         cloud around the Magic Springs amusement park.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Hot Springs Village...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3480 9300 3474 9273 3456 9291 3460 9302
TIME...MOT...LOC 0311Z 197DEG 28KT 3463 9294 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

64
564 
WWUS54 KLZK 250316
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
1016 PM CDT FRI MAR 24 2017

ARC051-125-250325-
/O.CAN.KLZK.TO.W.0022.000000T0000Z-170325T0330Z/
Garland AR-Saline AR-
1016 PM CDT FRI MAR 24 2017

...THE TORNADO WARNING FOR NORTHEASTERN GARLAND AND NORTHWESTERN
SALINE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened, and no longer
appears capable of producing a tornado. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.

LAT...LON 3480 9300 3474 9273 3456 9291 3460 9302
TIME...MOT...LOC 0314Z 197DEG 28KT 3467 9293 

$$

64

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Mar 24, 9:09 PM CDT, 52 minutes earlier.

Area forecast discussion, Mar 24, 9:09 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
909 PM CDT Fri Mar 24 2017

.UPDATE...
KLZK radar indicates strong to isolated severe convection
affecting the western half of the forecast area. Convection
approaching from the southwest should provide an increased severe
wind threat through 09z.

55

&&

.PREV DISCUSSION...(ISSUED 622 PM CDT Fri Mar 24 2017)

AVIATION...
Forecasts continue to reflect the progression of current convection,
moving east across western sections of the forecast area. A
southerly near surface flow of 12-22 kts will be become
southwesterly between 12 and 18z.

55

PREV DISCUSSION...(ISSUED 159 PM CDT Fri Mar 24 2017)

SHORT TERM...Tonight Through Sunday

Fairly quiet so far early this afternoon across the LZK CWA with the
exception of breezy SRLY winds. Regional radar imagery depicts the
linear cluster of SHRA/TSRA developing over ERN OK...with SHRA and a
few TSRA lifting NNE into NW AR early this afternoon. Nothing SVR at
this time.

Not a whole lot of changes so far with regards to SVR Wx potential
this afternoon and overnight. However...some details have
changed...such as timing and an increased SVR WX threat for winds
across SRN sections of the state.

The closed upper low to the west will continue to slowly drift east
this afternoon through Sat. As noted earlier...breezy SRLY winds are
ongoing...and have seen dewpts increase into the upper 50s to low
60s as a result. Given these modest dewpts though...and with not a
whole lot of increase in these values expected...this will continue
to limit the overall SFC based instability expected through tonight.

Due to this limit in instability...the primary SVR WX threat will
remain damaging winds given the impressive dynamics and SHR
associated with this synoptic cyclone moving over the region. This
threat will also be greatest in the SRN sections of the state this
evening...where some of the near-term high-res guidance is
suggesting a large bowing line segment or a few smaller bowing
segments traversing east across the state. Will state though that
the threat for seeing tornadoes...while not high given the limited
SFC based instability...will be highest in this region of the state
as well. Any tornadoes that do develop will be in association with
the leading edge of any of these bowing segments. Hail...while
remaining a possibility with any organized cells...will be a more
limited threat.

Latest near-term guidance has indicated a more slow moving line of
storms through the evening and overnight period. As a result...there
may be increased heavy rain potential...with rainfall amounts
ranging from 0.5 to over 2 inches possible through Sat morning. Some
locally higher amounts could be seen. Expect the threat for flash
flooding to exist given some training potential in a few areas.
However...this doesn't look widespread enough for a flash flood
watch.

Keep the Lake Wind Adv going for the current time and spatial
placement. However...this may need extending into Sat if the winds
persist at the current levels.

The storm system will slowly rotate over the region Sat...then push
NE of the area by Sat night into Sun. Some wrap around moisture will
keep some mention of SHRA and isolated TSRA for NRN sections of the
state on Sat...but expect all areas to see drying conditions by Sun.
These drier conditions will be short lived however as more potential
for SHRA/TSRA and even SVR WX returns to the forecast for the active
long term period.

LONG TERM...Sunday Night Through Friday

The parade of storm systems affecting Arkansas will continue
through the extended periods...all bringing the potential for severe
weather. In fact, the long term period start off with the next upper
level shorwave impacting the area Sunday night and Monday. This
system will be an open shortwave and relatively weak. Still, there
will be enough lift, shear, and instability to sustain a few severe
storms. The next system will be much stronger, as a large closed
upper level low pressure system take shape across north Texas, and
moves across Arkansas Wed afternoon and lingering across the area
into Friday, followed by another system which is currently outside
the 7 day forecast period.

Each system will bring a weak cold front through the state, but only
subtle temperatures changes expected. Generally, lows will be in the
50s and highs in the 70s for the entire extended forecast periods.

&&

.LZK Watches/Warnings/Advisories...
Lake Wind Advisory until 10 PM CDT this evening FOR Arkansas-
Baxter-Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-
Dallas-Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-
Independence-Izard-Jackson-Jefferson-Johnson-Lincoln-Logan-
Lonoke-Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk-
Pope-Prairie-Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van Buren-
White-Woodruff-Yell.

&&

Aviation...99
Hazardous weather outlook, Mar 24, 7:40 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
740 pM CDT Fri Mar 24 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
740 PM CDT Fri Mar 24 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Thunderstorms will continue to move eastward this evening, from
western sections of Arkansas, reaching eastern Arkansas during the
late evening hours. Damaging wind gusts can be expected with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Unsettled weather will continue through the period with several
additional storm systems expected to move across the area. There
will be a chance for some severe weather over western Arkansas
late Sunday and Monday...and then statewide on Wednesday.

.Spotter Information Statement...

Spotter activation may be needed this afternoon and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Mar 24, 8:04 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Little Rock AR
804 PM CDT FRI MAR 24 2017

ARZ021-030-250145-
Johnson AR-Logan AR-
804 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN AND SOUTHWESTERN
JOHNSON COUNTIES UNTIL 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ratcliff, or near Booneville, moving northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clarksville...                    Booneville...
Paris...                          Lamar...
Magazine...                       Subiaco...
Hartman...                        Scranton...
Ratcliff...                       Woodland...
Hinkle...                         Hoyt...
Midway in Logan County...         Spadra...
Tokalon...                        Coal Hill...
Caulksville...                    Morrison Bluff...
Roseville...                      Dublin...

LAT...LON 3523 9392 3532 9391 3531 9381 3541 9380
      3536 9375 3538 9371 3553 9370 3557 9340
      3535 9341 3509 9392 3523 9403
TIME...MOT...LOC 0104Z 226DEG 43KT 3522 9391

Cavanaugh
Special weather statement, Mar 24, 8:46 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Little Rock AR
846 PM CDT FRI MAR 24 2017

ARZ030-037-038-250215-
Scott AR-Logan AR-Yell AR-
846 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...EAST CENTRAL
SCOTT...YELL AND NORTHERN MONTGOMERY COUNTIES UNTIL 915 PM CDT...

At 846 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stonehouse Recreation Area to near
Gravelly to near Muddy Creek WMA. Movement was northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Danville...                       Stonehouse Recreation Area...
Plainview in Yell County...       Gravelly...
Fourche Valley...                 Muddy Creek WMA...
Belleville...                     Havana...
Corinth...                        Ranger...
Wing...                           Chula...
Macedonia in Yell County...       Waltreak...
Kingston...                       Bluffton...
Rover...                          Fourche Mountain Recreation Are...
Onyx...                           Briggsville...

LAT...LON 3525 9341 3512 9328 3503 9325 3480 9335
      3474 9370 3475 9371 3481 9368 3488 9369
      3494 9373 3493 9374 3495 9374 3502 9379
TIME...MOT...LOC 0146Z 236DEG 41KT 3499 9370 3491 9365 3484 9364 3475
9368

64
Local storm report, Mar 24, 8:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
856 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     ROSEVILLE               35.38N 93.78W
03/23/2017                   LOGAN              AR   EMERGENCY MNGR

            ONE INCH DIAMETER TREE LIMBS DOWN AS WELL AS SEVERAL
            STREET SIGNS. WINDS ESTIMATED AT 50 MPH.

&&

55
Special weather statement, Mar 24, 8:58 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
858 PM CDT FRI MAR 24 2017

ARZ042-043-054-250230-
Hot Spring AR-Saline AR-Garland AR-
858 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARLAND...CENTRAL
SALINE...WESTERN PULASKI AND NORTHEASTERN HOT SPRING COUNTIES UNTIL
930 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lonsdale, or 11 miles west of Benton, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hot Springs Village...            Lonsdale...
Salem in Saline County...         Avilla...
Nance...                          Paron...
Grape...                          Bland...
Crows...                          Owensville...
Congo...                          Glen Rose...

LAT...LON 3450 9291 3482 9277 3478 9265 3477 9265
      3477 9261 3475 9255 3470 9255 3468 9253
      3444 9275
TIME...MOT...LOC 0158Z 205DEG 36KT 3456 9277

64

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:28 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton47 min
Mar 24, 8:04 PM CDTSpecial Weather StatementLZKLogan41 min
Mar 24, 8:46 PM CDTSpecial Weather StatementLZKYell29 min
Mar 24, 8:58 PM CDTSpecial Weather StatementLZKSaline32 min
Mar 24, 9:03 PM CDTSevere Thunderstorm WarningLZKPulaski, Saline27 min
Mar 24, 9:45 PM CDTSevere Thunderstorm WarningLZKGarland30 min
Mar 24, 10:09 PM CDTSevere Thunderstorm WarningLZKConway, Faulkner, Perry, Pulaski26 min
Mar 24, 10:20 PM CDTSpecial Weather StatementLZKGrant, Hot Spring40 min
Mar 24, 10:30 PM CDTSevere Thunderstorm WarningLZKGarland, Grant, Hot Spring, Pulaski, Saline45 min
Mar 24, 10:53 PM CDTSpecial Weather StatementLZKPulaski37 min
Mar 24, 10:58 PM CDTSevere Thunderstorm WarningLZKCleburne, Faulkner, Pulaski, Saline, White32 min
Mar 24, 11:05 PM CDTSevere Thunderstorm WarningLZKLonoke, Pulaski40 min
Mar 24, 11:32 PM CDTSpecial Weather StatementLZKCleveland28 min
Mar 24, 11:36 PM CDTSevere Thunderstorm WarningLZKLonoke, Prairie, White39 min
Mar 25, 12:04 AM CDTSpecial Weather StatementLZKJefferson41 min
Mar 25, 12:14 AM CDTSevere Thunderstorm WarningLZKIndependence, Jackson, White, Woodruff61 min
Mar 25, 12:19 AM CDTSevere Thunderstorm WarningLZKArkansas, Jefferson, Prairie41 min
Mar 25, 12:49 AM CDTSpecial Weather StatementLZKMonroe, Woodruff41 min
Mar 25, 12:58 AM CDTSevere Thunderstorm WarningLZKArkansas, Monroe47 min
Mar 25, 1:57 AM CDTSpecial Weather StatementLZKDesha48 min
Mar 25, 10:14 AM CDTRiver Flood WarningLZKIndependence, Jackson, Lawrence9 days
Mar 25, 10:15 AM CDTRiver Flood WarningLZKJackson, Woodruff11 days

Nearby

Tornado Warnings in Arkansas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.